Heavy Snow, Big Stone
- When
- December 1, 12:00 AM CST to 11:30 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Heavy snow which began on November 30th wound down across west central Minnesota on December 1st as a large upper level low pressure area moved slowly across the region. Heavy snowfall of 6 to 7 inches fell across west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy snow which began on November 30th wound down across west central Minnesota on December 1st as a large upper level low pressure area moved slowly across the region. Heavy snowfall of 6 to 7 inches fell across west central Minnesota. Travel was difficult on the roads with travel not advised on many roads. Schools and events were also postponed or cancelled. Snowfall amounts include: 6 inches at Ortonville and Browns Valley; and 7 inches at Artichoke Lake, north of Cornell, and Odessa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 PM CST MON NOV 30 2015
.UPDATE...
ISSUED AT 545 PM CST MON NOV 30 2015
NO SIGNIFICANT CHANGES MADE TO THE FORECAST THIS EVENING. A BAND
OF MODERATE TO HEAVY SNOW CONTINUES TO WRAP INTO THE REGION THIS
EVENING WITH ACCUMULATIONS OF 1 TO 1.5 INCHES PER HOUR NEAR
ABERDEEN. STILL EXPECTED A LULL IN THE ACTIVITY TO OCCUR LATER
TONIGHT BEFORE A SECOND BAND MOVES THROUGH ON TUESDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM CST MON NOV 30 2015
SNOWFALL REMAINS THE MAIN CHALLENGE...AND IT WILL COME IN A COUPLE
WAVES. FOR THE AFTERNOON AND EVENING HOURS A BAND OF MOD/HEAVY SNOW
WILL MOVE N/NW ACROSS MUCH OF THE CWA. SO FAR REPORTS SOUTH OF THE
REGION ARE SUGGESTING AN EASY 5 INCHES OR MORE WITH THIS BAND.
HEAVIEST AMOUNTS SHOULD STILL OCCUR OVER THE SISSETON HILLS/BIG
SIOUX VALLEY WHERE UPSLOPE FLOW WILL ENHANCE PCPN. THEN WE GET A
LULL LATER TNT AS WAVE MOVES WEST AND WEAKENS SOME. THE NEXT BAND OF
SNOW MOVES IN FROM THE EAST TOWARD TUESDAY MORNING. THIS WAVE WILL
PROVIDE FOR LIGHTER SNOW...BUT THERE WILL BE AN INCREASE IN WIND
SPEEDS. SO THERE COULD BE SOME BLOWING/DRIFTING ON TUESDAY. THE
ENTIRE SYSTEM MOVES OUT TUESDAY NIGHT LEAVING THE REST OF THE SHORT
TERM DRY. TEMPERATURES SHOULD AVERAGE OUT BELOW NORMAL FOR THE
PERIOD GIVEN EXPECTATION OF A DECENT SNOWPACK BY TONIGHT.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 325 PM CST MON NOV 30 2015
THE MODELS AGREE AND HAVE BEEN CONSISTENT IN THE LONG TERM WITH THE
UPPER LEVEL AND SURFACE FEATURES. THE UPPER LEVEL RIDGE ACROSS THE
WEST WILL MOVE EAST AND ACROSS OUR REGION FROM THURSDAY THROUGH
FRIDAY WHILE A LARGE LOW PRESSURE TROUGH TRAILS IN BEHIND IT. THIS
UPPER TROUGH WILL SPLIT WITH THE STRONGEST ENERGY REMAINING TO THE
SOUTH OF THE REGION AS IT MOVES EAST FROM FRIDAY NIGHT THROUGH
SATURDAY NIGHT. FOR SUNDAY AND MONDAY...RIDGING POPS BACK UP OVER
THE REGION AS MORE TROUGHING MOVES INTO THE WESTERN US. WHAT THIS
ALL MEANS IS THAT WE WILL BE UNDER THE INFLUENCE OF MILDER PACIFIC
AIR THROUGH THE ENTIRE LONG TERM. WITH THE EXPECTED SNOW COVER
ACROSS THE CWA...IT WILL BE DIFFICULT FOR THIS AIR TO MIX DOWN
REALLY WELL. THIS WILL DEPEND ON THE STRENGTH OF THE INVERSION AND
STRENGTH OF THE LOW LEVEL WINDS. FRIDAY AND FRIDAY NIGHT LOOK LIKE
THE BEST MIXING TIMES WITH A STRONG SURFACE PRESSURE GRADIENT AND
VERY STRONG WINDS DEVELOPING OFF THE SURFACE. THERE COULD BE SOME
STRONG SOUTH TO SOUTHWEST WINDS IN THE SISSETON HILLS REGION INTO
FRIDAY NIGHT. AT THIS TIME...HAVE HIGHS THROUGH THE PERIOD MAINLY IN
THE MID 30S TO THE LOWER 40S ACROSS THE CWA. OTHERWISE...THE ENTIRE
PERIOD IS EXPECTED TO BE DRY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM CST MON NOV 30 2015
SNOW HAS TAPERED OFF AT MOST SITES WITH THE EXCEPTION OF KATY. THE
BAND CURRENTLY AFFECTING KATY WILL CONTINUE TO PUSH WEST AND
POSSIBLY IMPACT KABR. ANOTHER BAND WILL COME UP FROM THE SOUTH
TUESDAY MORNING AND AFFECT KPIR AND KABR. IFR CONDITIONS ARE
EXPECTED THROUGH 18Z TUESDAY WITH OCCASIONAL IMPROVEMENTS TO
MVFR/VFR WHEN SNOW STOPS. HOWEVER WINDS WILL INCREASE ON TUESDAY
OUT OF THE NORTH TO 15 TO 25 KTS AND BLOWING SNOW WILL LIKELY
IMPACT ALL SITES THROUGH THE AFTERNOON.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
SDZ003>005-009-015-016.
WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ TUESDAY FOR
SDZ006>008-010-011-017>023-033>037-045-048-051.
MN...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR MNZ039-046.
&&
UPDATE...WISE
SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...WISEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 436 AM CST MON NOV 30 2015 MNZ039-046-SDZ006>008-011-017>023-034>037-051-011045- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- 436 AM CST MON NOV 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL TURN TO MODERATE OR HEAVY SNOW THIS AFTERNOON THROUGH THIS EVENING. A PAUSE IN THE SNOW IS POSSIBLE LATE TONIGHT BEFORE SNOW PICKS UP AGAIN TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL CONTINUE THROUGH TUESDAY EVENING BEFORE DISSIPATING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 9 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>005-009-010-015-016-033-045-048-011045- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-STANLEY- JONES-LYMAN- 436 AM CST MON NOV 30 2015 /336 AM MST MON NOV 30 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT TO MODERATE SNOW WILL BE POSSIBLE TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL CONTINUE THROUGH TUESDAY EVENING BEFORE DISSIPATING. STORM TOTAL SNOWFALL AMOUNTS OF 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CST MON NOV 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW ABERDEEN 45.47N 98.48W
11/30/2015 M2.9 INCH BROWN SD NWS OFFICE
STILL SNOWING
&&
EVENT NUMBER ABR1500884
LUECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
618 PM CST MON NOV 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW KENNEBEC 43.90N 99.86W
11/30/2015 M5.0 INCH LYMAN SD CO-OP OBSERVER
STILL SNOWING
&&
EVENT NUMBER ABR1500885
LUECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CST MON NOV 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY SNOW SISSETON 45.66N 97.05W
11/30/2015 M3.0 INCH ROBERTS SD CO-OP OBSERVER
STILL SNOWING
&&
EVENT NUMBER ABR1500886
LUECKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
852 PM CST MON NOV 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM SNOW 1 NE DANFORTH 44.26N 98.87W
11/30/2015 E4.0 INCH HAND SD PUBLIC
STILL SNOWING
&&
EVENT NUMBER ABR1500887
LUECKThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612376, 612377.